Utah, 2023

Strong Wind in Utah, August 27, 2023

August 27, 2023 · NWS SLC · 1 event in 1 county or zone

A landspout tornado was observed in Eastern Box Elder County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A landspout tornado was observed in Eastern Box Elder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 27, 2:18 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 2:18 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
318 PM MDT Sun Aug 27 2023

.SYNOPSIS...High pressure will bring a drying trend heading into
the upcoming week. A dry cold front will cross northern Utah Tuesday
night. The next surge of monsoon moisture will arrive Thursday, and
remain across the region into Labor Day weekend.

&&

.SHORT TERM (THROUGH 12Z TUESDAY)...High pressure over area is
building westward today while a weak disturbance crosses Idaho. The
transition to a more westerly flow aloft is helping to spread drier
air into the area. Latest PWAT analysis shows a pocket of 0.8-0.9
inches over northern Utah while drier air (~0.5 inches PWAT) is
spreading into west-central Utah. The lingering moisture pocket
across northern Utah, coupled with some instability and weak forcing
attributed to the disturbance over Idaho, will maintain isolated to
scattered showers and thunderstorms mainly from near the UT/ID border
through the Uinta Mountains into this evening.

Drier air will continue to spread into Utah tomorrow, with little in
the way of convection expected. What does develop should be limited
to the higher terrain of northeastern Utah. Temperatures will
continue to trend warmer with afternoon maxes from near normal to
around 4-8F above normal.

An upstream storm system (currently near 135W off the PacNW coast)
will start to eject inland tomorrow night. This will start to nudge
the high pressure back eastward while bringing some stronger
southwest flow into the Great Basin.

.LONG TERM (After 12Z/6AM Tuesday)...The long-term period is broadly
characterized by two regimes: 1) Hot and dry to start, followed by
2) another monsoon push for Thursday and beyond. A weak cold front
Tuesday evening will bring a slight decrease in temperatures to
northern areas but will otherwise be unimpactful.

Tuesday will be the hottest day of the long-term, with temperatures
around 5-10 degrees above normal. Increased southwesterly flow will
produce gusts to around 30mph across western valleys ahead of the
incoming trough and associated weak cold front. This cold front is
likely to arrive Tuesday evening and overnight as it pushes across
northern Utah, bringing highs back to near-normal on Wednesday.

The trough will continue to move northeastward into the Northern
Plains, which will allow high pressure to build to our southeast
across NM and another longwave trough to develop along the west
coast. Thus, the familiar monsoonal pattern returns, with a moisture
push arriving from the south on Thursday. Scattered showers and
thunderstorms will likely be limited to southern and central Utah on
Thursday, moving across the entire area by Friday. Thus, expect an
increased flash flood risk late in the work week, with a chance for
dry microbursts along the initial northward push. While there is
still decent uncertainty in the extent of the moisture, the ensemble
means for the PW values are sitting at roughly 0.9" across northern
Utah and 1.2" across southern Utah (climatological ~90th
percentile).

Uncertainty in the forecast really increases on Day 7 (Sunday), with
model disagreement in the progression of the west coast trough.
Roughly 70% of ensemble members favor continued elevated moisture
with the trough moving inland, while the other 30% favor a weakening
trough and drier air mass pushing in.

&&

.AVIATION...KSLC...VFR conditions are forecast through tomorrow with
merely high based clouds present. Diurnal wind shifts are forecast
at light speeds with the next shift out of the southeast expected at
03z.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered thunderstorms and
rain showers are forecast through early this evening across portions
of northern Utah and southwest Wyoming, with the highest likelihood
for impacts at LGU and EVW terminals. Gusty and erratic winds are
possible in and near thunderstorms along with lowered VIS in heavier
rain which may briefly lead to MVFR conditions. Ceilings are
expected to remain mid to high based. Southern Utah terminals are
forecast to remain at VFR conditions through tomorrow.

&&

.FIRE WEATHER...High pressure shifting westward today is resulting
in a drier westerly flow aloft while a weak disturbance continues to
graze northern Utah. Isolated to widely scattered showers and
thunderstorms will continue into this evening across portions of
northern Utah in association with this weak disturbance. Once this
passes, the airmass will become more stable with drier air
continuing to spread into the area. A corresponding decrease in
showers and thunderstorms can be expected through Wednesday, along
with a decrease in relative humidities. Otherwise, another storm
system grazing northern Utah on Tuesday will push a dry cold front
into northern utah Tuesday night. Ahead of this front, breezy
southwest winds can be expected across much of the area on Tuesday
and across southern and eastern Utah on Wednesday. Thereafter,
moisture looks to make a return to the area Thursday into the
weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Cunningham/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 27, 2:56 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
356 PM MDT Sun Aug 27 2023

UTZ101-272245-
Great Salt Lake Desert and Mountains UT-
356 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of northern Box Elder
County through 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Park Valley, or 25 miles south of Malta, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curlew Junction.

This includes Utah Route 30 between mile markers 68 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4188 11300 4187 11336 4199 11340 4200 11305
      4199 11304
TIME...MOT...LOC 2155Z 255DEG 20KT 4195 11328

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Box Elder County

When
August 27, 4:50 PM MST to 5:05 PM MST
Where
Eastern Box Elder County forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.521, -113.082 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 41.89, -112.50. Multiple photos were shared with media of a landspout tornado east of Snowville. Time and location were estimated from radar. No damage was reported.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163351.